Virginia, 2019Damaging Wind in Virginia, September 13, 2019
September 13, 2019 · NWS RLX · 1 event in 1 county or zone
Showers and thunderstorms in conjunction with a cold front passed through southwest Virginia on the afternoon of September 15th. One storm in particular was strong enough to inflict downed trees and power lines in Dickenson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms in conjunction with a cold front passed through southwest Virginia on the afternoon of September 15th. One storm in particular was strong enough to inflict downed trees and power lines in Dickenson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 13, 1:12 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 13, 1:12 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
212 PM EDT Fri Sep 13 2019
.SYNOPSIS...
Cold front tonight and Saturday with a few showers/storms.
Upper ridge returns for next week, brining mainly dry and warm
weather.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 121 PM Friday...
Diurnally driven Cu field is quickly developing this afternoon
with isolated to widely scattered convection being possible.
Best chances of convection this afternoon should be across the
southern and eastern halves of the CWA where moisture depth is
a little greater and thermal inversion is a little weaker.
Cu field should quickly dissipate this evening with loss of
daytime heating. During the evening, a SSErly LLJ of 20 to 30
kts at 925mb is prog to develop in response to the approach of
a front, resulting in at least a light breeze for much of the
night. Some showers and a few thunderstorms should develop
along the front by late evening across SE OH/NE KY, and western
WV...and then progress eastward overnight. The amount of
overnight convective coverage is in question, especially given a
bit of a downsloping low level flow component and very dry soil
moisture (guidance often fails to take into consideration
overly dry conditions). Regardless of coverage, some precip
should be in the area, but rainfall amounts should generally be
low, on average.
Precip chances shift to the eastern CWA on Saturday as the front
starts to stall near the mountains. Somewhat cooler conditions
will be common, given light westerly flow and greater cloud
cover.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 212 PM Friday...
A few showers and storms may linger across far eastern zones at the
start of the short term period, but any precip activity is expected
to quickly diminish into the overnight hours as surface high
pressure builds into the region behind a departing cold front. This
feature will set the stage for very nice weather on Sunday with
highs in the mid/upper 80s with comfortable humidity levels and
abundant sunshine throughout the area.
By Sunday night, H5 ridge centered in the lower Mississippi Valley
will begin to expand northward as a strong upper trough approaches
the western CONUS. This will allow northwest flow aloft to develop
across the area while a shortwave trough move across the Great
Lakes. Since the better lift associated with this feature will be
north of the area, expecting mainly just a slight increase in
clouds, particularly across northern areas Sunday night into Monday.
A cold front will then approach northern portions of the FA late
Monday as surface high pressure builds across the northern Great
Lakes. Have kept PoPs out of the forecast for now as moisture
appears limited, but a few showers could occur late in the short
term period as the boundary approaches from the north.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 212 PM Friday...
The aforementioned frontal boundary will continue to sag southward
through the area Monday night, but its southward progress will
likely be halted by a tropical system off the coast of the
southeast CONUS. Model agreement has improved on the outcome of
this tropical system by bringing it northward near the coast of
the carolinas Monday night into Tuesday, and then accelerating
it further offshore the middle of next week on the southern end
of a mid level trough across eastern Canada. Thus, it appears
unlikely that our area will be impacted from this system.
Otherwise, the majority of the long term period should be mainly
dry with an expansive area of high pressure in control. In
addition, temperatures will remain above normal through the
period with highs in the mid 80s through the week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 112 PM Friday...
Cu field is in the process of developing across the region early
this afternoon. Field should become rather dense in some areas,
especially across southern and eastern portions of the region.
Iso to widely sct convection is possible this afternoon, but
coverage and chances of impacting aerodromes are currently too
low to include in TAFs at this time. However, future amendments
may require inclusion of convection.
Forecast confidence decreases tonight as the next storm system
approaches the area. SSErly LLJ of 20 to 30 kts is prog to
develop, which should negate fog development. Low CIGs may
develop, however, but certainty in that is rather low at the
moment. Regardless, a period of reduced flight rules may occur
late tonight.
A broken band of convection may try to develop and move from
west to east tonight into Sat morning, as a surface front
approaches the area.
SSWrly sfc winds around 10 kts this afternoon, becoming
southerly overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: High this afternoon. Low tonight/Saturday.
ALTERNATE SCENARIOS: Lowest certainty is with timing and
coverage of convection. Low level cloud cover may not be as
significant as currently indicated tonight/Saturday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H M L L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
Early morning dense river valley fog possible Sunday and Monday
mornings.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RH/RG
NEAR TERM...RH
SHORT TERM...RG
LONG TERM...RG
AVIATION...RH
Hazardous weather outlook, Sep 13, 5:21 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
621 AM EDT Fri Sep 13 2019
KYZ101>103-105-OHZ083>087-WVZ005>008-013>016-024>027-141030-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-
Roane-Mingo-Logan-Boone-Clay-
621 AM EDT Fri Sep 13 2019
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, southern
West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Afternoon heating and abundant moisture will allow Heat Index values
to reach the upper 90s, with isolated locations reaching 100 degrees
this afternoon. Those performing outdoors activities this afternoon
should take breaks in the shade and drink plenty of water.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ066-067-075-076-VAZ003-004-WVZ009>011-017>020-028>034-039-040-
515>526-141030-
Perry-Morgan-Athens-Washington-Dickenson-Buchanan-Wood-Pleasants-
Tyler-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
621 AM EDT Fri Sep 13 2019
This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Dickenson
- When
- September 13, 3:35 PM EST
- Where
- Dickenson County, 1.1 mi E of Dwale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 37.200, -82.400
Several trees and power lines were downed along The Lake Road near John W Flannagan Reservoir.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 13 to 14, 20193 deaths · 2 events
- Damaging Winds in Ohio, September 13, 2019$179,000 · 70 kt wind · 26 events
- Damaging Winds in Pennsylvania, September 13, 2019$30,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Michigan, September 13, 20191.75 in hail · 20 events
- Hail and Damaging Winds in South Carolina, September 13, 2019$40 · 1 in hail · 15 events
- Flash Flooding and Heavy Rain in Hawaii, September 13 to 16, 20199 events
- Excessive Heat and Wildfire in California, September 13 to 17, 20195 events
- Damaging Winds in Ohio, September 13, 201960 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 13, 20195 events
- Damaging Winds in New York, September 13 to 14, 2019$5,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, September 13, 2019$500 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Lake St. Clair, September 13, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848568.